Format

Send to:

Choose Destination
See comment in PubMed Commons below
AJR Am J Roentgenol. 1987 Jul;149(1):23-7.

Pulmonary complications of cytosine-arabinoside therapy: radiographic findings.

Abstract

Sixty-four patients underwent 66 remission induction courses with intermediate-dose cytosine-arabinoside (Ara-C) for treatment of acute myelogenous leukemia, acute lymphoblastic leukemia, or high-grade malignant non-Hodgkin's lymphoma. The Ara-C was administered in combination with amsacrine with or without VP16-213 and prednisone. After complete remission was achieved, 27 patients received 38 consolidation courses consisting of high-dose Ara-C either alone or in combination with amsacrine with or without VP16-213 and prednisone. Seven (11%) of 66 induction courses and eight (21%) of 38 consolidation courses were complicated by respiratory failure that was considered a pulmonary reaction to Ara-C therapy. The initial findings on chest radiographs in the 15 cases included a diffuse interstitial pattern (two), a mixed interstitial-alveolar pattern (eight), an alveolar pattern (three), and a normal pattern (two). In 11 cases, the abnormalities were diffuse throughout both lungs with a preference for the lower lobes in five. The changes were localized in two cases. A small pleural effusion was observed in two patients. In the majority of cases, the initial radiographic changes progressed to a predominantly alveolar pattern. Thirteen patients recovered clinically within 2-9 days, and two patients died of pulmonary complications. Radiologic recovery took 7-21 days. Rapid regression of alveolar consolidations within 3-7 days was the first sign of radiologic improvement. The interstitial pattern gradually regressed. We conclude that the spectrum of radiologic abnormalities in cases of pulmonary reaction to Ara-C therapy includes diffuse interstitial, mixed interstitial-alveolar, or alveolar pulmonary changes.

PMID:
3495987
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk